Tennessee, 2019Flooding in Tennessee, June 18, 2019
June 18, 2019 · NWS OHX · 2 events in 2 counties and zones
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 18. Localized heavy rainfall caused some minor flooding Putnam and Overton Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 18. Localized heavy rainfall caused some minor flooding Putnam and Overton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 18, 1:15 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 18, 1:15 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
215 PM CDT Tue Jun 18 2019
.DISCUSSION...
Another round of heavy rain from showers and thunderstorms moved
through the area overnight, and so far this afternoon theres been
mainly isolated showers. This looks to be the trend tonight and
into Wednesday morning before the upper trough slides eastward
during the day Wednesday. Chances for showers and storms will
increase during the day Wednesday, with the best chances from late
afternoon through the overnight hours as the trough and cold front
move through the area. Current models show up to around 2000 J/kg
of MLCAPE for the western half of the area late Wednesday
afternoon, and decent deep layer shear around 30 to 35 knots. The
CAPE does drop a bit after sunset and into the early morning hours
as the upper trough and front approach the area as well as the
loss of diurnal support. Initial soundings show drier air aloft
in the late afternoon and evening before becoming saturated late
Wednesday evening into Thursday morning. This would indicate that
the highest severe threat would be from the late afternoon
Wednesday through the early morning hours Thursday, where damaging
winds and maybe even some hail may impact the mid state with any
severe thunderstorms that develop.
The second part of the story tomorrow will be the potential for
flash flooding for areas that receive multiple rounds of heavy
rain on already saturated grounds from previous rainfall.
Soundings show very saturated conditions from around 03Z through
09-12Z depending on which part of the area you sample. PWAT values
get to around 2 inches during the middle portion of that time
frame, and freezing levels are around 13kft to 14kft. Combined
with the well distributed instability and shear, the LLJ does ramp
up late Wednesday night to be around 40 knots, which will
increase moisture transport into the mid state. Adding all of
these factors up, widespread 1 to 2 inches of rain looks likely,
but some areas that see multiple rounds of convection may see 2 to
4 inches by Thursday morning. The one limiting factor to more
widespread high precip amounts is the faster storm motion, and the
rapid progression of the shortwave aloft. However, with the
rainfall we have already received, combined with the potential for
efficient rainfall production/rates, flash flooding will be a
concern for the areas that receive those higher amounts Wednesday
night into Thursday morning especially over the southwest and/or
northeast part of the area. Those locations have received a radar
estimated total of up to 4 inches over the past few days, and
additional heavy rainfall will increase flooding concerns.
Precip will be on its way out Thursday afternoon as the upper
trough moves eastward. Upper ridging will follow behind, so
Thursday night and even most of Friday looks dry. A few models do
show some weak disturbances in the ridge, and a few showers and
storms show up in the west Friday afternoon, but not too confident
in that solution yet. Do have mention in the forecast, through.
Getting into the day Saturday, the ridge begins to break down
which allows for some afternoon convection to again pop into the
forecast. Have in chance pops Saturday and Sunday afternoon to
match up. A strong Plains trough will move eastward late Sunday
and into Monday, which will bring another front through the area
and a better chance at showers and thunderstorms. Have increased
pops for Monday afternoon and evening to line up with current
model solutions. Agreement starts to fall apart after Monday, so
kept in slight chance mention for showers and storms on Tuesday.
&&
.AVIATION...
18Z TAF DISCUSSION.
Difficult forecast for the short term with scattered showers moving
through the area this afternoon. Thunderstorms are possible, but
not confident enough to include. Mainly expecting VFR conditions
with periods of MVFR due to low CIGS possible at MQY/BNA/CKV/CSV
or if a shower passes over terminal. Conditions should improve by
23Z at MQY/BNA, by 02Z at CSV and remain VFR through most of the
overnight period. Beginning around 10Z tomorrow, fog may develop
at all terminals, with MVFR to IFR conditions possible. Any fog
that develops should clear by 14Z. Could see scattered showers and
thunderstorms tomorrow afternoon, but will let later TAF cycles
address.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 70 87 71 85 68 / 30 50 80 60 10
Clarksville 69 85 69 83 66 / 20 60 80 40 10
Crossville 66 80 66 78 63 / 50 50 80 80 20
Columbia 68 87 70 85 67 / 30 50 80 60 10
Lawrenceburg 68 86 69 84 68 / 30 50 80 70 10
Waverly 69 87 69 85 69 / 30 50 80 60 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........MacDonald
Hazardous weather outlook, Jun 18, 5:54 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
654 AM CDT Tue Jun 18 2019
TNZ005>011-023>034-056>066-075-077>080-093>095-191200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
654 AM CDT Tue Jun 18 2019
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Isolated strong storms with heavy down pours are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated strong to severe storms are also possible Wednesday
night into early Thursday morning. These storms may produce
damaging wind gusts and hail, especially west of I-65. Heavy
downpours leading to minor flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Wednesday night.
In the hours before
Local storm report, Jun 18, 10:54 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 11 NNW LEWISBURG 35.61N 86.83W
06/17/2019 MAURY TN EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES SNAPPED ALONG US 431.
LIKELY DOWNBURST.
&&
DHFlood, Overton
- When
- June 18, 4:27 PM CST
- Where
- Overton County, 3.46 mi NE of Hardy to 3.69 mi NE of Hardy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.359, -85.391
Flood waters covered 465 Terrapin Ridge Road, and mud and rocks covered 714 Hilham Highway west of Livingston.
Flood, Putnam
- When
- June 18, 5:35 PM CST
- Where
- Putnam County, 1.24 mi WSW of Baxter to 1.21 mi W of Baxter
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.146, -85.652
A small section of Old Baxter Road was washed out.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 20191 injured · $35,000 · 50 kt wind · 12 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834833, 834834.